Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 251, NWS Wilmington, OH

July 18, 2006Darke County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 18, 2006, 2:29 PM EDT for Darke County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 2:29 PM EDT (18:29 UTC)
Expired
Jul 18, 2006, 3:03 PM EDT
In force
34 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Darke County, OH

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:30 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 18, 1:30 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
130 PM EDT TUE JUL 18 2006

.AVIATION /18Z-18Z/...
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST INDIANA AND FAR WEST
CENTRAL OHIO THIS AFTERNOON. THIS IS ASSOCIATED WITH AREA OF LOW
LEVEL CONVERGENCE AHEAD OF BOUNDARY THAT IS PUSHING SLOWLY SOUTH
INTO OUR AREA. WEAK TO MODERATE INSTABILITY HAS DEVELOPED ACROSS
MOST OF FA SO EXPECT TO SEE ACTIVITY BECOME A LITTLE MORE WIDESPREAD
ACROSS THE AREA THROUGH THE REST OF THE AFTERNOON...WITH BEST CHANCE
CONTINUING ACROSS NORTHERN POTIONS OF FA. WITH THIS IN MIND WILL
ALLOW FOR AN EARLY TEMPO TSRA AT KDAY BUT TRY TO LIMIT REMAINING
NORTHERN TAF SITES TO VCTS. SOME QUESTION EXISTS AS TO HOW FAR SOUTH
THE STORMS WILL MAKE IT BEFORE WE BEGIN TO LOSE OUR BETTER
INSTABILITY THIS EVENING. AS A RESULT...WILL JUST ALLOW FOR VCTS AT
KCVG AND KLUK TOWARD LATE AFTERNOON/EARLY EVENING. OVERNIGHT...
EXPECT CLOUDS TO GRADUALLY DISSIPATE...LEAVING MAINLY CLEAR SKIES
AND AREAS OF BR. WILL GENERALLY GO WITH MVFR TYPE RESTRICTIONS
EXCEPT AT THE MORE FAVORABLE LOCATIONS OF KLUK AND KILN WHERE WE
WILL ALLOW FOR A BRIEF PERIOD OF IFR VSBY LATE TONIGHT/EARLY
WEDNESDAY.
&&

.PREV DISCUSSION...

 /ISSUED 1038 AM EDT TUE JUL 18 2006/

SHORT TERM /TODAY AND TONIGHT/...
BOUNDARY FORECAST TO SAG SLOWLY SOUTH INTO NORTHERN PORTIONS OF FA
THROUGH THIS AFTERNOON. OUT AHEAD OF THIS...AIRMASS SHOULD CONTINUE
TO DESTABILIZE AND WITH WEAK LOW LEVEL CONVERGENCE...EXPECT TO SEE
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPMENT THROUGH MID
AFTERNOON. BEST CHANCE SHOULD BE ACROSS OUR FAR NORTH...WITH
DECREASING CHANCES FURTHER SOUTH. CURRENT FORECAST HAD A PRETTY GOOD
HANDLE ON SITUATION. WENT AHEAD AND UPDATED JUST TO CLEAN UP WORDING
AND TWEAK POPS FOR LATER THIS AFTERNOON INTO EARLY THIS EVENING.
&&

 /ISSUED 354 AM EDT TUE JUL 18 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS WERE SAGGING SOUTH ACROSS NORTHERN OHIO IN
PROXIMITY TO A FRONTAL BNDRY THIS MORNING. TEMPERATURES GENERALLY
RANGED FROM THE LOWER TO MID 70S.

TODAY...THERE IS CONSIDERABLE INSTABILITY...GENERALLY 2000-3000
J/KG. THERE IS LITTLE LOW LEVEL CONVERGENCE AND MOISTURE APPEARS
LIMITING IN FCST TIME/HEIGHT PROFILES.  STILL...AS THE BNDRY SAGS
SOUTH ACROSS THE AREA INTO THE EVENING...ANY THUNDERSTORMS THAT
DEVELOP COULD BECOME SEVERE. COVERAGE IS QUESTIONABLE...ESPECIALLY
IN THE SOUTH...BUT IT SEEMS REASONABLE TO HAVE CHANCE TO SLIGHT
CHANCE POPS. HIGH TEMPS WILL RANGE FROM THE UPPER 80S TO THE
LOWER/MID 90S IN THE SOUTH...WITH DEW POINTS MAINLY IN THE UPPER
60S. ALTHOUGH HEAT INDICES WILL REACH INTO THE UPPER 90S AT SOME
LOCATIONS IN THE SOUTHERN HALF OF OUR CWA...THIS BELOW ADVISORY
CRITERIA.

OVERNIGHT AND INTO WEDNESDAY...WILL CONTINUE WITH DRY FCST AS THE
FRONTAL BNDRY DISSOCIATES ACROSS THE SOUTHERN FCST AREA. HIGH AND
LOW TEMPS WILL REMAIN ABOVE NORMAL.

FOR THURSDAY...THE CHANCE OF THUNDERSTORMS RETURNS TO THE NORTH AS
ANOTHER BNDRY SAGS SOUTH. HIGH TEMPS WILL PUSH INTO THE 90S.

LONG TERM /WEDNESDAY THROUGH MONDAY/...
SFC HI STRENGTHENS OVER SERN GTLKS WED AS THE H5 S/W PUSHES SE
THROUGH THE ERN EDGE OF H5 W-E ORIENTED RIDGE. THIS UPPER RIDGE
BUILDS BACK UP THROUGH THE DAY AND RETURN FLOW AT THE SFC OCCURS WED
NITE AHEAD OF THE NEXT SFC CDFNT THAT IS PROGGED TO SWING THROUGH
OHVLY THURS NITE. H5 FEATURES ABOVE THE NEXT FRONT ARE NOT STRONG
ENOUGH TO MOVE SE THROUGH THE RE-ESTABLISHED H5 RIDGE...AND THE MAIN
ENERGY BOTH H5 AND SFC STAYS N OF FCST AREA AS IT TRAVERSES THROUGH
THE GTLKS. INCREASED CHANCES FOR THUNDERSTORM ACTIVITY NOTED THURS
NIGHT JUST ALONG AND AHEAD OF SFC FRONT. H5 FLOW TURNS NW AND HELPS
NOSE THE ERN EDGE OF H5 RIDGE WELL S OF OHVLY...ALLOWING NRLY FLOW
AT THE SFC WITH A BUILDING HIGH OVER THE UPPER MIDWEST ON
FRI...KEEPING THE SFC FRONT OVER KY/TN BORDER. THIS SFC HI BUILDS
THROUGH SAT AFTNOON AND THE H5 FLOW REMAINS NW. NEXT DISTURBANCE IS
PROGGED TO GLANCE NE FCST AREA SAT NIGHT AS IT STRUGGLES TO MOVE
THROUGH THE SFC HIGH BUT DOESNT APPEAR TO HAVE ENOUGH FORCE TO DO
SO. IT APPEARS TO WASH OUT OVER FCST AREA SUN AND SUN NIGHT...WHICH
SETS UP AN INCREASED CHANCE FOR PRECIP MON. HOWEVER...MODEL
SOLUTIONS DIFFER GREATLY ON MON...WILL GO WITH THE THINKING THAT THE
WASHED OUT FRONT ISNT THERE AND KEEP DRY TO MAINTAIN CONTINUITY
WITH SURROUNDING FOS...WHICH IS IN LINE WITH PREV 0 AND 12Z MODEL
RUNS FROM GFS.

NO MAJOR CHANGES TO TEMPERATURES FOR THIS FORECAST PACKAGE.
GENERALLY LOOKING FOR A RETURN TO MORE NORMAL READINGS AFTER FROPA
THURS NIGHT...GETTING AWAY FROM THE HAZY HOT AND HUMID AMS LATE THIS
WEEK AND INTO THE WEEKEND.

FRANKS

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 18, 5:09 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
509 AM EDT TUE JUL 18 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
509 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

AS A WEAK COLD FRONT MOVES INTO THE AREA TODAY...ANY THUNDERSTORMS
THAT FORM ALONG IT COULD BECOME SEVERE. DAMAGING WINDS WOULD BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE WEATHER
TODAY...SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:53 PM EDTSevere Thunderstorm WarningILNMiami67 min
Jul 18, 4:19 PM EDTSevere Thunderstorm WarningILNUnion41 min
Jul 18, 4:30 PM EDTFlash Flood WarningILNDelaware, Union2 hr
Jul 18, 4:55 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton50 min
Jul 18, 5:28 PM EDTSevere Thunderstorm WarningILNHighland62 min
Jul 18, 5:36 PM EDTFlash Flood WarningILNClermont, Hamilton114 min
Jul 18, 5:49 PM EDTFlash Flood WarningILNHighland, Ross116 min
Jul 18, 7:23 PM EDTSevere Thunderstorm WarningILNAdams52 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.